Thunderstorm Wind, Erie
- When
- July 23, 1:00 AM EST
- Where
- Erie County, Union City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 41.900, -79.850
Thunderstorm winds downed a few trees near Union City.
A severe thunderstorm moved across northwestern Pennsylvania during the early morning hours of July 23rd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A severe thunderstorm moved across northwestern Pennsylvania during the early morning hours of July 23rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 23, 12:55 AM EST, 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 155 AM EDT WED JUL 23 2008 .SYNOPSIS... A DIFFUSE COLD FRONT FROM JUST NORTH OF LAKE ERIE TO NEAR CHICAGO WILL DRIFT SLOWLY SOUTH INTO THE MID ATLANTIC STATES AND TENNESSEE VALLEY ON WEDNESDAY AS WEAK HIGH PRESSURE BUILDS INTO THE WESTERN GREAT LAKES. THE HIGH PRESSURE AREA WILL BUILD OVER THE REGION THURSDAY AND OVER THE MID ATLANTIC STATES ON FRIDAY. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... DIFFUSE COLD FRONT JUST NORTH OF THE REGION HAS MADE SLOW PROGRESS SOUTH TODAY WITH LOCAL MESOSCALE PROCESSES THE MAJOR FORCING TODAY WITH LAKE ENHANCED RAIN THIS MORNING AND SOME LAKE BREEZE INDUCED STORMS THIS AFTERNOON. SATELLITE AND RADAR SHOW WIDELY SCATTERED STORMS FROM YNG WEST TO NEAR NORWALK WITH MORE CONVECTION NORTH OF THE LAKE ERIE JUST EAST OF LAKE ST CLAIR. THIS ACTIVITY SHOULD DIMINISH TOWARD SUNSET BUT AS THE UPPER TROUGH OVER MICHIGAN SLOWLY ROTATES SE TOWARD THE REGION AND OVER WARM LAKE ERIE...MORE CONVECTION MAY BE INDUCED OVERNIGHT ACROSS THE NORTH. WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS OVERNIGHT. && .SHORT TERM /6 AM THIS MORNING THROUGH THURSDAY NIGHT/... THE MAIN QUESTION IS HOW MUCH CONVECTION WILL DEVELOP AS THE UPPER TROUGH ROTATES THROUGH THE EASTERN PART OF THE REGION. WITH LAKE ERIE WARMED TO 23-25C ALONG WITH THE LOWER HEIGHTS EXPECTED ALOFT... SCATTERED SHOWERS AND THUNDERSTORMS MAY DEVELOP WEDNESDAY. THE NAM IS MORE AGGRESSIVE WITH THE FEATURE AND MORE MOIST ESPECIALLY OVER NORTHWEST PA. WILL KEEP HIGHER POPS OVER THE EASTERN COUNTIES. DRIER AIR ON THE BACKSIDE OF THE TROUGH WILL PROGRESS INTO THE REGION WEDNESDAY NIGHT AND THURSDAY. GFS MOS GUIDANCE SEEMS REASONABLE WITH MINOR CHANGES. && .LONG TERM /FRIDAY THROUGH TUESDAY/... PRETTY GOOD AGREEMENT AMONGST MODELS TODAY AS BOTH LATEST GFS AND ECMWF SHOWING TROUGHING OVER THE EASTERN CONUS DURING THE PERIOD. FOR THE LOCAL AREA THIS MEANS TEMPS AVERAGING A LITTLE BELOW NORMAL DURING THE PERIOD. BEST CHANCES FOR PRECIP DURING THE PERIOD WILL COME DURING THE SAT TO SAT NIGHT PERIOD AS A FRONTAL SYSTEM MOVES EAST ACROSS THE LOWER LAKES. BY LATE SUNDAY THE AREA SHOULD BE DRY. SURFACE HIGH PRESSURE WILL BUILD OVER THE REGION FOR THE START OF THE NEW WORKWEEK WITH DRY WEATHER BOTH MON AND TUE. && .AVIATION /06Z WEDNESDAY THROUGH SUNDAY/... A WEAK TROUGH CONTINUES TO MOVE EASTWARD INTO PA WITH A FEW SHOWERS AND THUNDERSTORMS JUST AHEAD OF IT. OTHERWISE UPPER LEVEL LOW WILL SLOWLY MOVE FROM EASTERN MICHIGAN INTO ONTARIO WITH ADDITIONAL RIPPLES OF ENERGY ROTATING ON ITS SOUTH SIDE. THIS MAY BRING ANOTHER SHOT AT THUNDERSTORMS FOR TODAY. BEST CHANCES APPEAR TO BE FOR CAK AND YNG. OTHERWISE HAVE KEPT THUNDER FROM THE TAFS. WILL HAVE TO KEEP AN EYE ON ANY ADDITIONAL DEVELOPMENT THIS MORNING OFF THE LAKE. TAF SITES THAT RECEIVED RAINFALL WILL HAVE A CHANCE TO SEE SOME LOW CLOUDS AND FOG THROUGH THE VERY EARLY MORNING. THE MOST SIGNIFICANT IMPACT LOOKS TO BE IN THE YNG AREA. OUTLOOK...BROAD UPPER TROUGH OVER GREAT LAKES WILL PERSIST THROUGH THURSDAY. UPPER LEVEL FEATURE COULD POSSIBLY CAUSE A FEW SHOWERS OR EVEN THUNDERSTORMS EACH DAY. RIDGE BUILDS IN TOWARD FRIDAY. && .MARINE... IN THE WAKE OF A COLD FRONT WINDS OF ABOUT 10 TO 15 KNOTS SHOULD VEER FROM MAINLY WEST TO MAINLY NORTH TONIGHT LIKELY INCREASING TO 10 TO 20 KNOTS WEDNESDAY BEFORE DIMINISHING SOME WED NIGHT INTO THU BEFORE BACKING TO MORE OF A WEST DIRECTION LATER THU AS THE CENTER OF HIGH PRESSURE SHOULD BE OVER SOUTHERN OHIO. THERE IS SOME MODEL DIFFERENCE IN THE TIMING OF THE HIGH SO THE BACKING OF THE WINDS COULD TAKE PLACE AS EARLY AT THU MORNING OR NOT UNTIL THU NIGHT. AS THE HIGH MOVES INTO THE SOUTHEAST LATER FRI THE FLOW SHOULD CONTINUE TO BACK TO A SSW DIRECTION. RIGHT NOW THE LONGER RANGE MODELS ARE IN AGREEMENT IN BRINGING ANOTHER COLD FRONT SE ACROSS LAKE ERIE SAT EVENING WHICH SHOULD MEAN A SW TO NW WIND SHIFT. THE FLOW WITH THIS FRONT LOOKS TO BE ON TRACK FOR ABOUT 20 KT WINDS SO SMALL CRAFT CONDITIONS MAY BE POSSIBLE. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...REL NEAR TERM...REL SHORT TERM...REL LONG TERM...KUBINA AVIATION...MULLEN MARINE...ADAMS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 619 AM EDT TUE JUL 22 2008 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-231030- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 619 AM EDT TUE JUL 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...MAINLY ACROSS NORTH CENTRAL AND NORTHEAST OHIO AS WELL AS NORTHWEST PENNSYLVANIA. DAMAGING WINDS AND ISOLATED LARGE HAIL ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
814 PM EDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG 5 W CANFIELD 41.03N 80.86W
07/22/2008 MAHONING OH FIRE DEPT/RESCUE
BERLIN CENTER FEW TREES DOWN
&&
RANDELThe Buffalo radar (KBUF), 148 km away, was scanning. The volume nearest the first event began at 05:57 UTC.
1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds downed a few trees near Union City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127374.